Clarke subgradients of stratifiable functions

Jérôme Bolte, Aris Daniilidis, Adrian Lewis, Masahiro Shiota

Research output: Contribution to journalArticleResearchpeer-review

204 Citations (Scopus)


We establish the following result: If the graph of a lower semicontinuous real-extended-valued function f: ℝn → ℝ ∪ {+∞} admits a Whitney stratification (so in particular if f is a semialgebraic function), then the norm of the gradient of f at x ∈ dom f relative to the stratum containing x bounds from below all norms of Clarke subgradients of f at x. As a consequence, we obtain a Morse-Sard type of theorem as well as a nonsmooth extension of the Kurdyka-Lojasiewicz inequality for functions definable in an arbitrary o-minimal structure. It is worthwhile pointing out that, even in a smooth setting, this last result generalizes the one given in [K. Kurdyka, Ann. Inst. Fourier (Grenoble), 48 (1998), pp. 769-783] by removing the boundedness assumption on the domain of the function. © 2007 Society for Industrial and Applied Mathematics.
Original languageEnglish
Pages (from-to)556-572
JournalSIAM Journal on Optimization
Publication statusPublished - 1 Dec 2007


  • Clarke subgradient
  • Critical point
  • Lojasiewicz inequality
  • Nonsmooth analysis
  • Whitney stratification


Dive into the research topics of 'Clarke subgradients of stratifiable functions'. Together they form a unique fingerprint.

Cite this